Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 396, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 31, 2002, 10:57 AM CST for Pike County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2002, 10:57 AM CST (16:57 UTC)
- Expired
- Dec 31, 2002, 11:30 AM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 311657
SVRBHM
ALC109-311730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CST TUE DEC 31 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 1130 AM CST
* AT 1056 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GOSHEN...MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
GOSHEN...LINWOOD AND TROY.
STRONG DAMAGING WIND MAY KNOCK DOWN TREES AND POWER LINES. FIND
SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3188 8577 3163 8598 3163 8605 3168 8614
3175 8614 3204 8594 3197 8587 3197 8579
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 4:44 AM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 31, 4:44 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED PRELIMS NATIONAL WEATHER SERVICE BIRMINGHAM, AL 306 AM CST TUE DEC 31 2002 (POINTING AT A WATER VAPOR IMAGE)...AND THIS IS WHAT A NICELY DEFINED DEEP LAYER CUT-OFF LOW LOOKS LIKE. ACTIVE DAY WEATHER-WISE ON TAP FOR THE GULF STATES. WILL LIKELY SEE A FEW WATCH BOXES ALONG THE COAST THROUGHOUT THE DAY. SFC LOW IS STARTING TO GET WOUND UP OVER LA AT THIS HOUR. ENTIRE SYSTEM WILL CONTINUE TO DEEPEN...AND RAPIDLY OCCLUDE...AS IT TRACKS TO THE NORTHEAST. ONLY EXPECT US TO BE IN THE WARM SECTOR FOR A SHORT TIME. STILL EXPECTING LOTS OF RAIN WITH THIS...1 TO 2 INCHES FOR MOST FOLKS...WITH A SOME AREAS RECEIVING A BIT MORE. SORRY NEW YEAR PARTIERS...ITS GOING TO BE A RAINY EVENING. AS MENTIONED YESTERDAY...ALREADY AGGRAVATED STREAMS AND RIVERS WILL SWELL AGAIN OVER THE NEXT COUPLE OF DAYS. NO REAL (PERSPECTIVELY SPEAKING) SHOT OF COLD AIR JUST YET...THAT COMES WITH THE UPSTREAM KICKER...CURRENTLY COMING ASHORE OVER CA. EXPECTING THAT TO BREEZE IN HERE ON THURSDAY EVENING...AND IT WILL BE NOTICEABLE. WEEKEND STILL LOOKING GOOD UNDER NORTHWESTERLY FLOW. HSV RR 058/049 052/040 045 ++62 BHM TR 063/051 053/039 052 +840 MGM RE 064/051 054/041 055 +730 .BHM...NONE. JONES/90
Hazardous weather outlook, Dec 31, 7:34 AM CST, 3 hours 23 minutes before
ALZ001>050-311530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 734 AM CST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (TODAY AND TONIGHT)... A STRONG UPPER LEVEL STORM SYSTEM AND THE ASSOCIATED SURFACE COLD FRONT CONTINUES TO MOVE TOWARD ALABAMA TODAY. RAIN WILL SPREAD INTO NORTH AND EAST ALABAMA THIS MORNING. THUNDERSTORMS WILL BE POSSIBLE BY THIS AFTERNOON. A FEW STRONG STORMS MAY DEVELOP... MAINLY SOUTH OF AN ALICEVILLE...TO SELMA...TO UNION SPRINGS LINE... HOWEVER AT THIS TIME...ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... RAIN WILL DIMINISH ACROSS NORTH AND CENTRAL ALABAMA WEDNESDAY MORNING. THE PROGRESSIVE FLOW ALOFT BRINGS IN ANOTHER STORM SYSTEM THURSDAY AND YET AGAIN ON SUNDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED WITH THESE SYSTEMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.